Texas, 2016

Flash Flood and Hail in Texas, April 20, 2016

April 20, 2016 · NWS BRO · 4 events in 1 county or zone

As a weak midlevel disturbance moved across the region, convection developed across the mountains of northeast Mexico and moved east into Zapata County. Some of the thunderstorms became severe, with quarter sized hail reported in the city of Zapata.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

As a weak midlevel disturbance moved across the region, convection developed across the mountains of northeast Mexico and moved east into Zapata County. Some of the thunderstorms became severe, with quarter sized hail reported in the city of Zapata. The storms became nearly stationary at times and produced heavy rainfall which led to falsh flooding in Zapata.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 20, 6:08 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 20, 6:08 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
708 PM CDT WED APR 20 2016

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...SATELLITE AND RADAR IMAGES INDICATE SOME ONGOING
CONVECTION WITH MID TO HIGH LEVEL CLOUDS OVER THE MOUNTAINS OF
NORTHEAST MEXICO THIS EVENING. WITH SURFACE INSTABILITY
RELATIVELY HIGH ACROSS THE PORTIONS OF DEEP SOUTH TEXAS AND WEST
TO EAST FLOW ALOFT...THERE IS A SMALL CHANCE THAT SOME STORMS
COULD MOVE INTO THE WESTERN PORTIONS OF THE CWA LATER THIS
EVENING. AN ISOLATED STORM COULD IMPACT MFE THROUGH LATE THIS
EVENING...SO WILL CONTINUE TO MENTION VCTS FOR MFE THROUGH 04Z.
OTHERWISE...MID TO HIGH LEVEL CLOUD COVER WILL INCREASE ACROSS THE
RIO GRANDE VALLEY THROUGH THIS EVENING DUE TO DEBRIS CLOUDS FROM
THE EARLIER STORMS OVER NORTHERN MEXICO. LOW CLOUDS EXPECTED TO
DEVELOP LATER THIS EVENING RESULTING IN MVFR TO POSSIBLE IFR
CEILINGS OVERNIGHT. VFR CONDITIONS WILL RETURN LATE THURSDAY
MORNING INTO EARLY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT WED APR 20 2016/

SHORT TERM  /TONIGHT THROUGH THURSDAY NIGHT/...SATELLITE AND RADAR
IMAGES INDICATE CONVECTION CONTINUING TO DEVELOP ACROSS NORTHEAST
MEXICO THIS AFTERNOON AND BOTH THE NAM AND HRRR CONTINUE TO
INDICATE CONVECTION DEVELOPING ACROSS EXTREME WESTERN PORTIONS OF
THE CWA LATE THIS AFTERNOON INTO THIS EVENING. WITH THE SURFACE
INSTABILITY REMAINING HIGH ACROSS THE RIO GRANDE VALLEY AND
NORTHERN RANCHLANDS...CANNOT RULE OUT THE POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS ACROSS PORTIONS OF ZAPATA...JIM HOGG...AND
STARR COUNTIES THIS EVENING. THE GREATEST THREAT FOR SEVERE
APPEARS TO BE HAIL AND DAMAGING WINDS. HEAVY RAINFALL CAN BE
EXPECTED WITH SOME OF THE STRONGER TO SEVERE STORMS. WILL GO WITH
THE HIGHEST POPS ACROSS THE WESTERN PORTIONS OF THE CWA WITH LOWER
POPS TOWARDS THE COAST THIS EVENING.

THE FORECAST FOR THURSDAY AND THURS NIGHT IS CHALLENGING WITH THE
WEST TO NORTHWEST FLOW ALOFT BUT THE NAM AND GFS HAVE A CONVECTIVE
BOUNDARY DEVELOPING ACROSS PORTIONS OF CENTRAL TX THURSDAY AND AS
THIS FEATURE MOVES SOUTHWARD IT WILL PROVIDE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE CWA THURSDAY INTO
THURS NIGHT AS MOISTURE POOLS ALONG AND AHEAD OF A WEAK COLD FRONT
MOVES SOUTHWARD ACROSS SOUTH TX.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...UPPER LEVEL RIDGE WILL
BEGINS TO BUILD ACROSS THE DESERT SOUTHWEST INTO S TEXAS FRIDAY
WITH A WEAK FRONT MOVING SOUTH. WEAK FRONT COMBINED WITH PERTURBATIONS
WITHIN THE FLOW WILL ENHANCE SHOWERS AND THUNDERSTORMS ACROSS THE
CWA. THE BOUNDARY WILL STALLED OVER DEEP SOUTH TEXAS WITH WINDS
REMAINING EASTERLY INTO SATURDAY. AN ABUNDANT SURGE OF MOISTURE
WILL MOVE INTO THE AREA CONTINUING THE DEVELOPMENT OF MORE SHOWERS
AND THUNDERSTORMS ACROSS THE WESTERN COUNTIES THIS WEEKEND. MODEL
GUIDANCE CONTINUE TO SHOW ABOVE 1.5 IN OF PRECIPITABLE WATER
THROUGH THE WEEKEND WHICH WILL FAVOR THE DEVELOPMENT WITH THIS
TROUGH AS IT MOVES EASTWARD. DRIER AIR MASS MOVES INTO THE AREA
MONDAY WITH LESS SIDE TROUGH DEVELOPING OVER SOUTH CENTRAL TEXAS.
THIS WILL LIMIT THE POTENTIAL FOR RAIN BUT A FEW ISOLATED SHOWERS
CAN'T BE RULED NEAR THE COAST WITH THE SEABREEZE. THE RIDGE WILL
BE IN CONTROL OF THE AREA MONDAY AND TUESDAY LIMITING THE
POTENTIAL FOR RAIN THROUGH MID WEEK. THE SOUTHERLY FLOW WILL
INCREASE TO MORE BREEZE CONDITIONS MONDAY AS THE NEXT UPPER TROUGH
STRENGTHENS OVER THE PAC NORTHWEST. MODELS ARE IN PRETTY GOOD
AGREEMENT WITH GFS BEEN SLIGHTLY MORE PROGRESSIVE WITH THE NEXT
LOW PRESSURE SYSTEM WHILE THE ECMWF IS A BIT SLOWER. EVEN WITH THE
SLIGHT DIFFERENCE STILL SHOW THE POTENTIAL FOR RAIN FOR THE
WEEKEND AND THE DRY AIR FILTERING IN BY EARLY NEXT WEEK. LEAN
TOWARDS A BLEND OF THE TWO MODELS FOR THIS PACKAGE.

MARINE...TONIGHT THROUGH THURSDAY NIGHT...SEAS WERE NEAR 4 FEET
WITH EAST TO SOUTHEAST WINDS NEAR 10 KNOTS AT BUOY020 EARLY THIS
AFTERNOON. LIGHT TO MODERATE SOUTHEAST WINDS WILL PREVAIL ACROSS
THE COASTAL WATERS TONIGHT INTO THURSDAY WITH LOW PRESSURE ACROSS
NORTHEAST MEXICO AND A WEAK COLD FRONT DRAPED ACROSS NORTH TEXAS.
THE BOUNDARY WILL MOVE INTO SOUTH TX THURS NIGHT AND THIS WILL
CONTINUE TO PROVIDE A WEAK PRESSURE GRADIENT ACROSS THE LOWER TX
COAST.

FRIDAY THROUGH TUESDAY...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FOR THE EARLY PORTION OF THE LONG TERM PERIOD AS ABUNDANT MOISTURE
IN THE REGION WILL ALLOW FOR CONVECTION TO CONTINUE. EXPECT A
MODERATE SOUTHEAST FLOW ACROSS THE GULF WITH SEAS BETWEEN 2 TO 4
FEET THROUGH THE WEEKEND. RIDGE BEGINS TO BUILD LOWERING SEAS EVEN
LESS THAN 2 FEET SAT AND SUN. AN INFLUX OF MOISTURE WILL SURGE
NORTH SAT NIGHT INTO SUN INCREASING THE CHANCE OF SHOWERS ONCE
AGAIN. SEAS WILL BEGIN TO INCREASE INTO MONDAY AS A STRONG SURFACE
LOW STRENGTHENS OVER THE CENTRAL PLAINS. SEAS WILL BEGIN TO BUILD
TO 3 TO 6 FEET WITH SCEC POSSIBLE.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Apr 20, 3:07 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
407 PM CDT WED APR 20 2016

TXZ248>257-212115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
407 PM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF DEEP SOUTH TEXAS THIS EVENING. SOME OF THESE STORMS MAY BE
STRONG. SMALL HAIL AND WIND GUSTS TO NEAR 50 MPH CAN BE EXPECTED
WITH THE STRONGER THUNDERSTORMS.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA BEACH.

MINOR TIDAL OVERFLOW TO THE DUNES CAN BE EXPECTED AT THE BEACHES
OF SOUTH PADRE ISLAND AND BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA BEACH SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

GMZ130-132-135-150-155-170-175-212115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
407 PM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF THE COASTAL WATERS THIS EVENING. SOME OF THESE STORMS MAY BE
STRONG. SMALL HAIL AND WIND GUSTS TO NEAR 35 KNOTS CAN BE EXPECTED
WITH STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

In the hours before

Special weather statement, Apr 20, 6:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
747 PM CDT WED APR 20 2016

TXZ248-210145-
ZAPATA TX-
747 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA COUNTY UNTIL 845 PM CDT...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF ZAPATA COUNTY AIRPORT TO NEAR BUSTAMANTE. THESE STORMS WERE
NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUSTAMANTE...MEDINA...LAS PALMAS...ESCOBAS...ZAPATA COUNTY AIRPORT...
ZAPATA HIGH SCHOOL AND MEDINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2718 9943 2722 9944 2725 9944 2727 9945
      2732 9938 2728 9935 2727 9933 2727 9896
      2705 9896 2687 9914 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0046Z 204DEG 4KT 2714 9934 2699 9917

SPEECE

The radar

The Corpus Christi radar (KCRP), 200 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Zapata

When
April 20, 7:30 PM CST to 11:20 PM CST
Where
Zapata County, 2.22 mi N of Zapata Arpt to 2.65 mi NNE of Zapata Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.912, -99.280

Zapata County Sheriff's Office reported several streets in the city of Zapata covered with one to two feet of water and that several motorists had been stranded on Highways 83 and 16 near Zapata. The AWOS site at the Zapata County Airport reported 1.26 inches of rainfall, with half an inch falling in a time span of twenty minutes.

Hail, Zapata

When
April 20, 8:02 PM CST
Where
Zapata County, Zapata Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
26.880, -99.280

Zapata County Sheriff’s Office reported quarter sized hail near the Zapata County Airport.

Hail, Zapata

When
April 20, 8:31 PM CST
Where
Zapata County, 1.77 mi NNE of Zapata Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
26.904, -99.269

Public reported nickel sized hail at the Family Dollar Store in Zapata.

Hail, Zapata

When
April 20, 8:34 PM CST
Where
Zapata County, Zapata
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
26.900, -99.230

Zapata County Sheriff's Office relayed several reports of nickel to quarter sized hail falling across the city of Zapata.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632206, 632093, 632094, 632203.